Snorting trazodone is considered abuse and can be harmful to a user’s health. In addition to the potential for addiction, the act of snorting any substance can cause long-term damage to the nose and surrounding tissues.
What Is Trazodone?
Trazodone is a generic medication that acts as a serotonin antagonist and reuptake inhibitor. This drug is intended to increase the release of serotonin in the brain and spinal cord.
While this medication was initially intended and used as an antidepressant, it became more commonly prescribed as an anti-anxiety remedy. It can treat the symptoms of several mood and mental health disorders, such as major depression. Unfortunately, like many psychoactive substances, trazodone does have some potential for abuse.
Although antidepressants, such as trazodone, do not produce a euphoric high, some individuals continue to abuse the medication due to its sedating effects. The following is a brief examination into the possible dangers and side effects associated with snorting trazodone.
Can Trazodone Be Abused?
While trazodone is not a common substance of abuse, like opioids or benzodiazepines, this drug still has a potential for misuse, mainly if it is tampered with (crushed and snorted). It is common for people who already use or abuse other substances also to abuse prescription medications, such as trazodone.
One study compared the potential for abuse of three different anxiety and sedation prescription medications—trazodone, Ambien, and Halcion. While the results were consistent with trazodone being the least likely medication to be abused, it was revealed trazodone is commonly misused in combination with other drugs.
Who Abuses Trazodone?
Prescription medication misuse and addiction are common among many people, and gender, age, and socioeconomic status may have little to do with it. However, the National Institute of Drug Abuse (NIDA) has outlined the parameters of prescription drug abuse, including trazodone misuse.
According to the NIDA, the following describes situations in which a person may or may not be more likely to abuse prescription medications, such as trazodone:
1) Individuals who use prescription drugs for legitimate medical reasons and do so under the supervision of a licensed health provider are less likely to abuse their medication.
2) Individuals who misuse prescription medications for non-medical (recreational) reasons are more likely to develop substance use disorders and combine the use of prescription medications with other substances, either legal or illicit.
3) Antidepressant medications tend to be secondary drugs of abuse. In other words, these medications are typically abused in conjunction with other drugs or prescription medications, and persons with a history of drug abuse may be more likely to misuse trazodone.
The Risks of Snorting Trazodone
Abuse of trazodone in any form can become dangerous. However, snorting this medication is highly discouraged. When a person snorts any substance, they receive a high concentration of the drug rapidly. This amplifies side effects and increases the risk of long-term complications.
Snorting trazodone may result in injury to one’s nasal passages. Because this medication is not intended to be snorted, individuals may experience a stuffy or runny nose, bleeding in the nasal passages, and perforated septum. These health issues may lead to an infection, which could be life-threatening if left unaddressed.
Additional hazards associated with snorting and abusing trazodone include the following:
- Gastrointestinal issues such as nausea, vomiting, constipation, or diarrhea
- Headaches, dizziness, weakness, or lethargy
- Bloodshot eyes or ear ringing
- Numbness, tingling, or burning sensations
- Muscle pain, shakiness, tremors, and impaired coordination
- Anxiety, impaired concentration, and confusion
- Unwanted weight gain or weight loss
- Loss of sexual desire
- Nightmares and sleep disturbances
- Suicidal ideations
- Accelerated heart rate, chest pains, or shortness of breath
- Excessive bruising or bleeding
- Painful erections or erections that persist for an extended period
- Fainting spells or exhibiting seizure-like behaviors
In addition to the side effects of trazodone, individuals who frequently abuse this medication are at risk of suffering an overdose. A trazodone overdose could cause internal systems to fail, making this a medical emergency, and 911 should be contacted immediately.
Treatment for Trazodone Abuse
Trazodone abuse is not nearly as prevalent as that related to opioids, alcohol, or other drugs—however, it can still be harmful. When a person snorts trazodone, they may become addicted to the mere act of snorting the substance itself. This could result in damage and infection of nasal passages, as well as overdose. In other words, the abuse of trazodone is just as problematic as any other addiction.
Just Believe Detox and Just Believe Recovery are specialized substance abuse treatment facilities that provide individuals with the care and support they need to end the cycle of drug abuse. Our programs feature various corrective services and activities, including psychotherapy, counseling, group support, art and music therapy, relapse prevention, aftercare planning, and more.